Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 210, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Aug 27, 2021, 11:43 PM EDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2021, 11:43 PM EDT (03:43 UTC)
- Expired
- Aug 28, 2021, 12:45 AM EDT
- In force
- 62 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 50.0 mph
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 3.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 900 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
234
WHUS52 KKEY 280343
SMWKEY
GMZ033>035-044-054-074-280445-
/O.NEW.KKEY.MA.W.0210.210828T0343Z-210828T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1143 PM EDT Fri Aug 27 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 60 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
* Until 1245 AM EDT.
* At 1142 PM EDT, severe thunderstorms were located along a line
extending from 9 nm southeast of Cosgrove Shoal Light to near
Wood's Wall East Crack, moving northwest at 45 knots.
HAZARD...Wind gusts in excess of 50 knots.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 50 knots and suddenly
higher waves, boats could sustain significant damage or
capsize.
* Locations in the warning include...
Vandenberg, Western Dry Rocks, Wood's Wall West Crack, Wood's Wall
East Crack, Cottrell Key, Eastern Dry Rocks and Cosgrove Shoal
Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Return to port now if possible. Otherwise, prepare for severe
thunderstorms with wind gusts in excess of 50 knots, extremely rough
seas, frequent lightning, and torrential downpours. Be advised that
any severe thunderstorm can spawn a waterspout or tornado.
&&
LAT...LON 2502 8293 2492 8212 2415 8148 2433 8221
2502 8300
TIME...MOT...LOC 0342Z 136DEG 43KT 2433 8209 2420 8165
HAIL...0.00IN
WIND...50KTS
$$
CLR1 follow-up statement
148
FZUS72 KKEY 280436
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
1236 AM EDT Sat Aug 28 2021
GMZ074-280446-
/O.CAN.KKEY.MA.W.0210.000000T0000Z-210828T0445Z/
1236 AM EDT Sat Aug 28 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
LAT...LON 2492 8212 2432 8162 2457 8246 2502 8300
TIME...MOT...LOC 0436Z 136DEG 43KT 2479 8257 2466 8213
$$
GMZ033>035-044-054-280445-
/O.CON.KKEY.MA.W.0210.000000T0000Z-210828T0445Z/
1236 AM EDT Sat Aug 28 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT...
For the following areas...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 20 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
At 1236 AM EDT, severe thunderstorms with possible waterspouts were
located along a line extending from 10 nm northwest of New Ground
Rocks Light to near Ellis Rock Light, moving northwest at 45 knots.
HAZARD...Waterspouts and wind gusts in excess of 50 knots.
SOURCE...National Weather Service Meteorologist.
IMPACT...Waterspouts can quickly form and capsize boats, cause
considerable damage to vessels and create suddenly higher
waves. Expect wind gusts in excess of 50 knots and suddenly
higher waves, boats could sustain significant damage or
capsize.
Locations in the warning include...
Vandenberg, Marquesas Keys, Boca Grande, Western Dry Rocks, Northwest
Channel Buoy 1, Cottrell Key and Eastern Dry Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Return to port now if possible. Otherwise, prepare for severe
thunderstorms with wind gusts in excess of 50 knots, extremely rough
seas, frequent lightning, and torrential downpours. Be advised that
any severe thunderstorm can spawn a waterspout or tornado.
&&
LAT...LON 2492 8212 2432 8162 2457 8246 2502 8300
TIME...MOT...LOC 0436Z 136DEG 43KT 2479 8257 2466 8213
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...50KTS
$$
CLRWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 27, 6:39 PM EDT, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 27, 6:39 PM EDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Key West FL
639 PM EDT Fri Aug 27 2021
.DISCUSSION...
As of 5 pm, the center of Hurricane Ida was located approximately
200 miles southwest of Key West. Global deterministic and ensemble
model guidance are in remarkable agreement that the tropical
cyclone will continue to track to the northwest into the Gulf of
Mexico tonight through Saturday before making landfall on the Gulf
Coast as a major hurricane on Sunday. Outer rainbands associated
with Ida will continue to pivot through the Florida Keys this
evening and tonight, especially in the vicinity of the Lower Keys.
Any squall will be capable of producing brief very heavy rainfall
and tropical storm force wind gusts. Ida will pull away from the
Florida Keys Saturday. However, the tail of Ida will likely push
an additional band or two of strong showers and thunderstorms
over the island chain during the daytime hours.
Thereafter, a weak ridge of high pressure will build across the
North Atlantic for Sunday into the early part of next week. The
ridge axis is likely to park in the vicinity of the South Florida
Peninsula for this period. With the lack of any major tropical
disturbances and forecast soundings suggesting an extended period
of pretty dry profiles through the depth of the tropopause, will
advertise near- to or slightly below normal PoPs for this period.
&&
.MARINE...
A Tropical Storm Warning is in effect for the southwestern Straits
of Florida west of Halfmoon Shoal Light. A Small Craft Advisory is
in effect for the rest of the Florida Keys coastal waters west of
the Upper Keys. Small Craft Exercise Caution headlines are
advertised for the nearshore and offshore waters of the Upper
Keys. Hurricane Ida will continue to track to the northwest,
passing over western Cuba and into the southeastern Gulf of Mexico
tonight, then move into the central Gulf of Mexico on Saturday.
Fresh to strong east to southeast breezes are expected tonight,
with tropical storm force wind gusts likely in fast moving squalls
in the coastal waters off the Lower Keys westward through the Dry
Tortugas. Breezes will slowly slacken on Saturday, with breezes
slackening considerably on Sunday. Gentle east to southeast
breezes and near- to or below normal rain and thunder chances are
expected early next week, as a ridge of high pressure builds
across the Atlantic.
&&
.AVIATION...
While prevailing VFR conditions will persist over both the Key West
and Marathon terminals through this evening and overnight, rapidly
moving showers may result in brief periods of MVFR or even IFR
conditions. The timing and location of these showers is difficult to
predict at this time, so vicinity showers have been included in both
terminal forecasts, and amendments may be required. Surface winds
will be out of the east southeast near 15 knots, with wind gusts
approaching 30 knots at times. However, with showers in the vicinity
winds may not be persistent, and could peak and lull at times. The
strongest winds at both terminals will be during the onset of
showers or squalls.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 6 AM EDT Saturday for GMZ032>035-043-
044-053-054-073-074.
Tropical Storm Warning for GMZ055-075.
&&
Public/Marine/Fire...BT
Aviation/Nowcasts....Devanas
Data Acquisition.....DR
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Aug 27, 6:05 AM EDT, 17 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 605 AM EDT Fri Aug 27 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-281030- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 605 AM EDT Fri Aug 27 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT A Tropical Storm Warning is in effect for the Straits of Florida west of Halfmoon Shoal where tropical storm conditions are expected. Tropical storm conditions also remain possible for the Dry Tortugas and the surrounding coastal waters. A Small Craft Advisory is in effect for all coastal waters of the Florida Keys except Florida Bay and the Atlantic-side waters east of Craig Key. Tropical Storm Ida will make its closest approach this evening then continue to the northwest into the southeastern Gulf of Mexico on Saturday. Warnings and advisories will persist through tonight. The outer circulation of Ida will build into the Florida Keys this afternoon and evening, resulting in increased coverage of potent, thundery squalls. The nastiest weather will be near the center of circulation, although tropical storm-force wind gusts will be possible for much of the Florida Keys. Damaging wind gusts up to 55 mph will be possible from the Lower Keys through the Dry Tortugas. There is the potential for tornadoes and strong waterspouts this evening and after midnight as Ida makes its closest approach. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Small Craft Advisory conditions are expected for portions of the coastal waters of the Florida Keys on Saturday, with hazardous marine conditions improving gradually throughout the day as Ida moves away from the Keys. Scattered thunderstorms will persist in the wake of Ida on Saturday, with the primary hazards lightning strikes and strong wind gusts. For Saturday night through Thursday, isolated thunderstorms will be possible through the period. The primary hazards will be lightning strikes and locally gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. CLR
In the hours before
Local storm report, Aug 27, 6:07 PM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
607 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM MARINE TSTM WIND 14 NW KEY WEST 24.72N 81.92W
08/27/2021 M40 MPH GMZ033 FL MESONET
AN EAST-SOUTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS
RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
LIGHT AT 541 PM EDT.
&&
MRRLocal storm report, Aug 27, 11:42 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1142 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM MARINE TSTM WIND 10 SW KEY WEST 24.46N 81.88W
08/27/2021 M45.00 MPH GMZ044 FL C-MAN STATION
AN EAST-SOUTHEAST WIND GUST OF 39 KTS, OR 45 MPH, WAS
RECORDED BY THE SAND KEY C-MAN STATION AT 1110 PM EDT.
THIS SITE ALSO RECORDED A 1-MINUTE WIND SPEED OF 37 KTS,
OR 43 MPH, AT 1107 PM.
1120 PM MARINE TSTM WIND 5 WSW BOCA CHICA CHANNE 24.55N 81.79W
08/27/2021 M40.00 MPH LOWER KEYS IN MONR FL OFFICIAL NWS OBS
AN EAST-SOUTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS
RECORDED BY THE FLORIDA KEYS NWS RSOIS AROUND 1120 PM
EDT.
&&
MRRThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 11:45 PM EDT | Special Marine Warning | KEY | 35 min | |
| Aug 28, 12:19 AM EDT | Special Marine Warning | KEY | 56 min | |
| Aug 28, 12:45 AM EDT | Special Marine Warning | KEY | 60 min | |
| Aug 28, 1:27 AM EDT | Severe Thunderstorm Warning | KEY | Monroe | 14 min |
| Aug 28, 9:30 AM EDT | Special Marine Warning | KEY | 60 min | |
| Aug 28, 10:28 AM EDT | Special Marine Warning | KEY | 62 min | |
| Aug 28, 11:27 AM EDT | Special Marine Warning | KEY | 29 min | |
| Aug 28, 1:17 PM EDT | Special Marine Warning | KEY | 58 min | |
| Aug 28, 6:00 PM EDT | Special Marine Warning | KEY | 60 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.